Kansas, 2006

Drought in Kansas, March 1 to 31, 2006

March 1 to 31, 2006 · NWS SGF · 3 events in 3 counties and zones

All time record dry conditions for the month of February were experienced across extreme southeast Kansas as many locations received less than one tenth of rain for the entire month. With drought conditions ongoing heading into the month of February, these dry conditions only intensified the drought going into the month of March.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

All time record dry conditions for the month of February were experienced across extreme southeast Kansas as many locations received less than one tenth of rain for the entire month. With drought conditions ongoing heading into the month of February, these dry conditions only intensified the drought going into the month of March. According to the United States Drought Monitor, Cherokee County experienced extreme drought during the first week or March, while Crawford and Bourbon counties were analyzed within the severe drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Feb 28, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CST TUE FEB 28 2006

.DISCUSSION...

ANOTHER UNSEASONABLY WARM DAY WAS IN PROGRESS WITH EARLY AFTERNOON
TEMPERATURES IN THE LOWER TO MIDDLE 70S.  A VEIL OF CIRRUS SPILLING
OVER AN UPPER RIDGE ACROSS THE HIGH PLAINS MAY HAVE TRIMMED A DEGREE
OR TWO OFF OF AFTERNOON MAXIMUMS.

THIS UPPER RIDGE WILL TRANSLATE EAST ACROSS THE REGION AND GRADUALLY
BREAK DOWN OVER THE NEXT 24 HOURS AS SHORTWAVES EJECT EASTWARD FROM
THE PACIFIC COAST. A LEE SIDE TROUGH ACROSS THE HIGH PLAINS THIS
AFTERNOON WILL SHIFT EASTWARD TONIGHT. RESULTING SOUTHERLY WINDS
WILL MAKE FOR A VERY MILD NIGHT WHILE SURFACE MOISTURE INCHES
UPWARD.

SURFACE LOW PRESSURE WILL DEVELOP ALONG A DEVELOPING COLD FRONT
WEDNESDAY AND TRACK INTO NORTHERN MISSOURI DURING THE AFTERNOON. THE
FORECAST AREA WILL REMAIN IN THE WARM SECTOR DURING THE DAY
WEDNESDAY WITH WARMER 850 MB TEMPERATURES NOSING INTO THE AREA. THIS
ALONG WITH AMPLE SUNSHINE WILL PUSH TEMPERATURES TO NEAR RECORD
TERRITORY ONCE AGAIN. SURFACE DEWPOINTS WILL RISE INTO THE LOWER TO
POSSIBLY MIDDLE 50S WEDNESDAY AFTERNOON ESPECIALLY ACROSS SOUTH
CENTRAL MISSOURI. ALTHOUGH THIS WILL YIELD SOME MODEST SURFACE BASED
INSTABILITY...CONVECTIVE INHIBITION WILL BE QUITE STRONG AS A RESULT
OF A STRONG CAPPING INVERSION. I HAVE MAINTAINED A SLIGHT CHANCE OF
CONVECTION ACROSS THE EASTERN OZARKS LATE IN THE DAY INTO WEDNESDAY
EVENING WHERE MID LEVEL COOLING MAY CATCH UP WITH THE FRONT.

COOLER AIR WILL SETTLE BACK ACROSS THE AREA THURSDAY AND FRIDAY AS
SURFACE HIGH PRESSURE BUILDS OUT OF THE CENTRAL CANADIAN PROVINCES.
THIS HIGH WILL MIGRATE OFF TO THE EAST LATE FRIDAY AND SATURDAY
WHILE A MORE POTENT SHORTWAVE LIFTS NORTHEAST OUT OF THE CENTRAL
ROCKIES. THERE IS ALSO SOME INDICATION THAT A MINOR IMPULSE MAY
TRACK INTO THE CENTRAL U.S.  WARM AIR ADVECTION PRECIPITATION IS
PROGGED TO DEVELOP FRIDAY NIGHT AND CONTINUE INTO SATURDAY. I HAVE
MAINTAINED A CHANCE OF SHOWERS AND THUNDERSTORMS AND PROBABILITIES
MAY NEED TO BE INCREASED IF CURRENT MODEL TRENDS CONTINUE. COOLER
AIR WILL SPREAD BACK INTO REGION LATER IN THE WEEKEND AND EARLY NEXT
WEEK.

FOSTER

&&

.CLIMATE...

RECORD HIGHS APPEAR TO BE IN JEOPARDY AGAIN WEDNESDAY. HERE ARE THE
CURRENT RECORD HIGHS:

        TODAY       WEDNESDAY
SGF     76 1976      77 1976
JLN     78 1972      77 1976
UNO     77 1955      74 1972
VIH     75 1972      77 1992

IZZI

&&

.FIRE WEATHER...

GUSTY SOUTHERLY WINDS ARE EXPECTED WEDNESDAY AFTERNOON AS THE
PRESSURE GRADIENT TIGHTENS IN ADVANCE OF AN APPROACHING FRONT. 20 FT
WINDS WILL INCREASE TO NEARLY 20 MPH. ALTHOUGH SURFACE DEWPOINTS
WILL CONTINUE TO RISE...THE UNSEASONABLY WARM TEMPERATURES WILL
PRODUCE RELATIVE HUMIDITIES AS LOW AS 35 PERCENT. SOUTHEAST KANSAS
AND FAR SOUTHWEST MISSOURI COULD SEE MOISTURE LEVELS BEGIN TO FALL
WEDNESDAY AFTERNOON AS WINDS SHIFT TO THE SOUTHWEST.

FOSTER

&&

.AVIATION...

FOR THE 0600 GMT KSGF/KJLN TAFS...VFR CONDITIONS WILL CONTINUE
THROUGH WEDNESDAY. AN APPROACHING FRONT WILL MOVE THROUGH THE AREA
WITH WEDNESDAY. NO RAIN IS EXPECTED. LOW LEVEL WINDS WILL INCREASE
OVER THE AREA TONIGHT AND BE GUSTY AT TIMES. THE FRONT WILL MOVE
THROUGH THE REGION MID-LATE AFTERNOON. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 28, 1:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST TUE FEB 28 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AN INCREASED FIRE DANGER IS EXPECTED WEDNESDAY ACROSS THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS DUE TO GUSTY SOUTHERLY
  WINDS AND AFTERNOON RELATIVE HUMIDITIES AS LOW AS 35 PERCENT.

  A CHANCE OF THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA
  FRIDAY NIGHT AND SATURDAY AS A SERIES OF UPPER DISTURBANCES
  INTERACT WITH THE INCREASED MOISTURE AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Drought, Crawford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Drought, Cherokee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494304, 5494305, 5494306.